Alert archive / Montana / Special Weather Statements in 2021

Special Weather Statement, NWS Missoula, MT

November 11, 2021Powell County, Montana

NWS Missoula, MT issued this special weather statement at Nov 11, 2021, 6:01 PM MST for Powell County, Montana. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 11, 2021, 6:01 PM MST (01:01 UTC)
Expired
Nov 11, 2021, 7:00 PM MST
In force
59 min
Issued by
NWS Missoula, MT
Hail
0.00 in
Wind
30

County Powell County, MT

The radar

The Missoula radar (KMSX), 101 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 1.0 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2021-11-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2021-11-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2167 m above ground
0-6 km bulk shear
85 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
321 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

259 
WWUS85 KMSO 120101
SPSMSO

Special Weather Statement
National Weather Service Missoula MT
601 PM MST Thu Nov 11 2021
 
MTZ007-120200-
Butte/Blackfoot Region MT-
601 PM MST Thu Nov 11 2021

...A snow shower will impact portions of eastern Granite and south 
central Powell Counties through 700 PM MST...

At 559 PM MST, Doppler radar was tracking a snow shower along the I-
90 corridor from Drummond to Deer Lodge. This shower was nearly 
stationary.

HAZARD...Visibility one-half mile or less.

SOURCE...Radar indicated.

IMPACT...Low visibility could result in dangerous driving 
         conditions.

Locations impacted include...
Deer Lodge, Drummond, Garrison, Jens, New Chicago and Goldcreek. 

LAT...LON 4661 11316 4670 11313 4652 11268 4634 11266
      4635 11279 4646 11279
TIME...MOT...LOC 0059Z 322DEG 3KT 4655 11293 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Nov 11, 2:32 PM MST, 3 hours 29 minutes earlier.

Area forecast discussion, Nov 11, 2:32 PM MST, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
232 PM MST Thu Nov 11 2021

.DISCUSSION...Winter returned to the Northern Rockies with a
little squeak this morning, although in most locations melting is
currently happening. After sunset tonight from I-90 and northward,
including the Phillipsburg Valley, will see some cooling. This is
the area, when showers become more stratiform (meaning steady
rain or snow), that will have the best chance to return to wintry
precipitation. Our highest confidence for another round of frozen
precipitation is Northwest Montana, the Seeley Valley, and
HWY-200 east of Missoula. These areas after midnight may see
multiple periods of moderate snow that changes to freezing rain
and eventually rain. Not only will there be times of lowered
visibility while driving but rapidly changing road conditions can
be expected, please drive with caution.

After noon on Friday, sufficient warm air will have entered
western Montana that all precipitation will change to rain, for
the duration of the event. From Saturday afternoon onward, the
potential will exist for rock slides in areas prone to them,
especially north of US-12 in the Clearwater Mountains and
Northwest Montana.

There will be a lull in precipitation from Saturday afternoon into
Sunday, when a second surge of moisture pushes into Northwest
Montana. Total water equivalent by Monday night could be in excess
of 2 inches in the Clearwater Mountains of Idaho and 3 inches for
the Cabinets and Purcell mountains.

On Monday, this is such a warm system that a few isolated
locations could be in range of record high temperatures.

Then our next big change comes on Tuesday as a strong cold front
drops out of Canada. The model solutions are quite broad but by
Wednesday favorable locations in western Montana could see snow
bands develop.

&&

.AVIATION...The next weather system is on the way but before it
arrives low clouds, patchy fog, and light showers will impact the
Northern Rockies. Widespread precipitation enters North-Central
Idaho this evening along a warm front, progressing northeastward
into Friday morning. Snow levels will continue to rise overnight
above the valley inversions reaching above pass levels later
Friday morning. Shallow cold air entrenched in the valleys of
western Montana, particularly Northwest Montana will lead to a
wintry mix tonight into early Friday. Pockets of freezing rain
mixed with snow are likely in Northwest Montana(including KGPI)
but to a lesser extent into West-Central and Southwest Montana.
Warming surface temperatures by late morning Friday will bring an
end to the wintry mix but rain showers will continue to bring
lowered ceilings/reduced visibility into Saturday.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory from 11 PM this evening to 10 AM MST
     Friday Bitterroot/Sapphire Mountains.

     Winter Weather Advisory from 11 PM this evening to 10 AM MST
     Friday Lower Clark Fork Region.

     Winter Weather Advisory from 11 PM this evening to 10 AM MST
     Friday Flathead/Mission Valleys...Kootenai/Cabinet Region...
     West Glacier Region.

     Winter Weather Advisory from 11 PM this evening to 10 AM MST
     Friday Potomac/Seeley Lake Region.

ID...None.
&&

In the hours before

Special weather statement, Nov 11, 6:01 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Missoula MT
601 PM MST Thu Nov 11 2021

MTZ007-120200-
Butte/Blackfoot Region MT-
601 PM MST Thu Nov 11 2021

...A snow shower will impact portions of eastern Granite and south
central Powell Counties through 700 PM MST...

At 559 PM MST, Doppler radar was tracking a snow shower along the I-
90 corridor from Drummond to Deer Lodge. This shower was nearly
stationary.

HAZARD...Visibility one-half mile or less.

SOURCE...Radar indicated.

IMPACT...Low visibility could result in dangerous driving
         conditions.

Locations impacted include...
Deer Lodge, Drummond, Garrison, Jens, New Chicago and Goldcreek.

LAT...LON 4661 11316 4670 11313 4652 11268 4634 11266
      4635 11279 4646 11279
TIME...MOT...LOC 0059Z 322DEG 3KT 4655 11293

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

Nearby

Special Weather Statements in Montana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.